Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Kansas City, MO

April 15, 2003Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2003, 5:30 PM CDT for Atchison County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 5:30 PM CDT (22:30 UTC)
Expired
Apr 15, 2003, 6:00 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, MO

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-719 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS53 KEAX 152230
SVREAX
MOC005-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 600 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TARKIO...OR 8 MILES NORTHEAST OF ROCKPORT...AND MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WESTBORO BY 535 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4058 9523 4048 9523 4037 9534 4048 9552
          4058 9544

$$


LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:33 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 15, 2:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT TUE APR 15 2003

STORMS STARTING TO FIRE IN WESTERN KANSAS AS EXPECTED.  ANTICIPATE
ARRIVAL AS A LINE OF STORMS INTO WESTERN ZONES JUST AHEAD OF 06Z.
LLVL JET OF 60KTS SHOULD HELP KEEP THIS LINE SUSTAINED...ALTHOUGH
INSTABILITY LESSENS THE FARTHER EAST YOU GO. WOULD EXPECT TO SEE
ISOLATED SEVERE AT FIRST...AND CONTINUE WEAKENING AS IT PROGRESSES
EAST.  STORMS ON WEDNESDAY WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS
OVERNIGHT.  MODELS CONTINUE TO SHOW DRY SLOTTING WHICH WILL ALLOW
FOR SOME HEATING/DESTABILIZATION AHEAD OF MAIN COLD FRONT.  AND
SHEAR PROFILES ARE IN LINE FOR SEVERE...HOWEVER IF WE ARE STUCK IN
THE CLOUDS THAT PROBABLY WONT MATTER.  WITH UPPER LOW OVERHEAD AND
SOME SUN...MAY BE A GOOD DAY FOR MINI SUPERCELLS.  HAVE TRENDED DOWN
HIGHS FOR WED AS THERE SHOULD BE ENOUGH CLOUD COVER AND RAIN IN THE
MORNING TO PUT A LID ON HUGE WARMUP AHEAD OF FRONT.  AM CONCERNED
THAT ENOUGH SUN INBETWEEN RAIN EVENTS MAY BE NOT BE SOMETHING
GUIDANCE HAS ANTICIPATED THOUGH...THEREFORE HAVE GONE ABOVE THOSE
NUMBERS.

WIND SPEEDS HAVE BEEN DISAPPOINTING TODAY...PROBABLY DUE TO LESS
MIXING WITH MORE CLOUDS.  WILL CANCEL ADVISORY WITH ZONE ISSUANCE.
WILL CONTINUE TO BE BREEZY UNTIL FROPA.

MEDIUM RANGE MODEL AGREEMENT HAS IMPROVED WITH RESPECT TO THIS
WEEKENDS SYSTEM. THE GFS...ECMWF...AND CANADIAN MODELS HAVE
CONVERGED UPON A MORE OPEN WAVE SOLUTION...WITH THE MID/UPPER TROUGH
AND ASSOCIATED SURFACE FRONT MOVING THROUGH THE CENTRAL PLAINS
REGION ON SATURDAY. HAVE PLACED THE HIGHEST CHANCE POPS DURING THIS
TIME-FRAME...WITH LOWER POPS ON FRIDAY NIGHT TO ACCOUNT FOR
PRE-TROUGH IMPULSES. THE GFS PROGS THE TROUGH TO SPEED AWAY BY LATE
SUNDAY...ENDING ALL PRECIP BY SUNDAY NIGHT. HOWEVER...THE OTHER
MODELS HINT AT A SOMEWHAT SLOWER DEPARTURE...SO WILL MAINTAIN LOW
POPS THROUGH MONDAY MORNING IN ANTICIPATION OF THE POTENTIAL FOR A
SLOWER PROGRESSION.

LVQ/SCHMIT

333 AM...
FIRST THINGS FIRST...WIND ADVISORY FOR TODAY WILL CONTINUE THROUGH
EARLY THIS EVENING. PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS
CONTINUES TO INCREASE AS A SURFACE LOW FORMS OVER WEST NEBRASKA IN
RESPONSE TO THE TROUGH MOVING THROUGH THE GREAT BASIN. AS FOR THE
EXPECTED CONVECTION...THE GFS HAS DEPARTED FROM EARLIER SOLUTIONS BY
TAKING THE VERTICALLY STACKED STORM SYSTEM SOLIDLY THROUGH NORTHERN
MISSOURI. THIS IS THE FARTHEST SOUTH OF ANY OF THE MODEL SOLUTIONS.
HENCE...I HAVE LEANED ON THE ETA FOR THIS FORECAST PACKAGE. THE ETA
HAS FALLEN IN LINE WITH UKMET AND CANADIAN IN SLOWING THE TROUGHS
PROGRESSION DOWN AND SWINGING THE CENTER OF CIRCULATION THROUGH THE
NEBRASKA/MISSOURI STATE LINE INTO SOUTHERN IOWA. UPPER AIR SOUNDINGS
TO OUR SOUTH CONTINUE TO SHOW THAT...DESPITE SEVERAL DAYS OF STRONG
SOUTHERLY FLOW...MOISTURE IS SEVERELY LACKING. VORT LOBE OUT AHEAD
OF THE MAIN TROUGH WILL HAVE TO BRING THE REQUIRED MOISTURE AND LIFT
TO PUSH THUNDERSTORMS FROM CENTRAL KANSAS INTO EAST KANSAS/WEST
MISSOURI. I HAVE CONTINUED TO FOCUS THE BEST CHANCE OF THUNDER TO
THE AFTER MIDNIGHT HOURS IN THE WEST HALF OF OUR COUNTY WARNING
AREA. WITH THE SLIGHTLY MORE NORTHERLY TRACK CURRENTLY EXPECTED OF
THE UPPER LEVEL SYSTEM...I HAVE ALSO TRIED TO TONE DOWN THE POPS IN
CENTRAL MISSOURI. LEAVING OUR HIGHEST CHANCE FOR THUNDER ALONG THE
NORTHERN EDGE...CLOSEST TO THE UPPER LEVEL LOW COLD POOL. MODELS
ALSO INDICATE A DRY SLOT WILL MOVE IN WEDNESDAY AS THE LOW PULLS
TOWARDS IOWA. NORTH CENTRAL MISSOURI COULD SEE ENOUGH SUN FOR
SURFACE HEATING TO HELP IGNITE AFTERNOON STORMS. I HAVE ALSO PUMPED
AFTERNOON TEMPS A FEW DEGREES IN ANTICIPATION OF SAID SUNSHINE
WEDNESDAY.

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 15, 1:00 PM CDT, 4 hours 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE APR 15 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO GENERATE IN WESTERN KANSAS ALONG THE
DRY LINE THIS AFTERNOON...AND HEAD EAST OVERNIGHT.  AROUND
MIDNIGHT...STORMS WILL REACH EXTREME EASTERN KANSAS AND WESTERN
MISSOURI.  ALTHOUGH THE STORMS WILL BE WEAKENING...ISOLATED SEVERE
THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE.
AREAS MOST LIKELY TO RECEIVE ANY SEVERE WEATHER WILL BE WEST OF A
LINE FROM BETHANY TO BUTLER. THE THREAT WILL DIMINISH AFTER 3 AM.

A WIND ADVISORY IS ALSO IN EFFECT THROUGH EARLY EVENING FOR THE
ENTIRE OUTLOOK AREA.  WINDS WILL BE SOUTHERLY FROM 25 TO 35
MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.  ITEMS IN LAWNS SHOULD BE
SECURED...AND MOTORISTS ON EAST WEST ROADS SHOULD USE CAUTION.

ADDITIONALLY...THE KANSAS CITY FIRE MARSHAL HAS ISSUED A BURN BAN
FOR KANSAS CITY THROUGH SUNDOWN TODAY. THE FIRE DANGER IS CAUSED BY
DRY CONDITIONS AND FORECASTED WIND SPEEDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
BE LOCATED ACROSS KANSAS AND MISSOURI DURING THE DAY ON WEDNESDAY...
WHICH WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.  SEVERE
THUNDERSTORMS LOOK POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA IN THE
AFTERNOON AND EARLY EVENING.  HOWEVER...THIS ACTIVITY WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF THE CONVECTION TONIGHT.

THUNDERSTORMS ARE EXPECTED AGAIN OVER THE WEEKEND.  AT THIS TIME IT
LOOKS LIKE STORMS MAY BECOME STRONG ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM BETHANY TO
BUTLER OVERNIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.